Hi there my 12 year old daughter has recently been diagnosed with juvenile absence epilepsy. She started on keppra on NYD and although her absences have reduced she is still having them daily. Over the past few mo the she has become more irritated and highly emotional. She feels stressed and frustrated and gets angry and lashes out and then really sad and teary as she can’t control it. Is there anything I can do to help her ? It’s becoming increasingly difficult at home and she’s started falling out with friends as they don’t get it
Hi, I’m so sorry to hear this. When I was on keppra a few years back I used to find the emotional side effects more difficult to manage than the seizures themselves. For no obvious reason I would get so angry - felt like I was boiling inside - and then so upset when I realised those I loved had put up with my irrational behaviour yet again.
Being open with my doctors we decided to take me off Keppra and try another medication which did reduce the side effects noticeably. My parents and I joined various epilepsy groups to find out how others had coped with similar side effects; and spoke openly with my colleagues/teachers to make sure I got the support needed. K
My son was seizure free on this drug, but had a very severe reaction to it in terms of anger and behaviour. We alerted the school to the changes we could see in him at home - partly so they were aware and also to see if they had also noticed changes. Have you spoken to your daughter’s school at all? They might have some strategies or tips as to how you may be able to support her at home and could probably also help with the friendship issues by explaining to her friends why your daughter is feeling and may be behaving differently at the moment. You should probably speak to your daughter’s epilepsy nurse/consultant as soon as possible to discuss your concerns. Our son was successfully transitioned to another drug combination that kept him seizure free. Hope things get better for you all.
Thanks so much for this I spoke with her consultant yesterday and we’re transitioning to another drug so keeping everything crossed